Utah, 2014

Winter Weather in Utah, January 30 to 31, 2014

January 30 to 31, 2014 · NWS GJT · 3 events in 3 counties and zones

A persistent moist westerly flow with embedded disturbances occurred across the central intermountain region and produced significant snowfall and blowing snow in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent moist westerly flow with embedded disturbances occurred across the central intermountain region and produced significant snowfall and blowing snow in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 10:51 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 29, 10:51 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 PM MST WED JAN 29 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 349 PM MST WED JAN 29 2014

STRONG UPPER JET WAS BEATING DOWN THE WEST COAST RIDGE TODAY WHILE
DRIVING ABUNDANT PACIFIC MOISTURE INLAND ACROSS OR/WA AND THE
NORTHERN ROCKIES. PRECIPITABLE WATER VALUES WERE UPWARDS OF 200 PCT
OF NORMAL ACROSS THE PAC NW. THIS MOISTURE WAS THEN SPILLING DOWN
INTO ERN UT/WRN CO THIS AFTERNOON. REGIONAL RADAR INDICATED
PRECIPITATION ACROSS SRN ID INTO SWRN WY. WEBCAMS SHOWED HAHNS PEAK
NEAR STEAMBOAT SPGS AND MT SOPRIS PEAK NEAR GLENWOOD SPGS IN CLOUDS
AND PROBABLY SOME LIGHT SNOW. A SPOTTER REPORTED SOME VERY LIGHT
SNOW ON THE NORTH SIDE OF GRAND MESA.

A DISTURBANCE AND COLD FRONT DROPPING OUT CANADA INTO THE NORTHERN
PLAINS/UPPER MIDWEST WILL HELP DIRECT THIS PACIFIC STORM SOUTHWARD
OVER ERN UT/WRN CO. PERSISTENT SYNOPTIC SCALE LIFT AS THE JET MOVES
OVERHEAD COUPLED WITH AMPLE MOISTURE IS EXPECTED TO PRODUCE
WIDESPREAD PRECIPITATION SPREADING FROM NORTH TO SOUTH TONIGHT INTO
THU...WITH BLOWING SNOW ACROSS THE MTNS LIKELY TO BE A PROBLEM.
PRECIPITATION SHOULD BE ENHANCED BY FRONTAL FORCING AND LOW-LEVEL
CONVERGENCE AS THE ASSOCIATED PACIFIC COLD FRONT SETTLES OVER THE
NORTH BY 12Z THU...AND THEN LINGERS OVER THE NORTH OR CENTRAL
PORTION OF THE FORECAST AREA THROUGH THU NIGHT. THOUGHT THE MODELS
SEEM A LITTLE MORE RELUCTANT TO PUSH THE ASSOCIATED 700 MB
BAROCLINIC BAND SOUTHWARD ON THU AND NOW GENERALLY HOLD IT NORTH OF
I-70 UNTIL THU NIGHT...WHICH WOULD MEAN A BIT WARMER TEMPS FOR
VALLEY RAIN OR RAIN/SNOW MIX IN THE CENTRAL AND SOUTH THU. FOCUS OF
HEAVIEST SNOW TONIGHT AND THURSDAY SHOULD BE ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS IN THE VICINITY OF THIS FRONTAL BAND.

ANOTHER SECOND PACIFIC SHORTWAVE DISTURBANCE RACING ACROSS THE GREAT
BASIN THU NIGHT BRING INCREASING UPWARD Q-G FORCING BY FRI MORNING.
THIS SHOULD SHIFT THE FOCUS OF THE HEAVIER SNOW TO THE CENTRAL AND
SOUTHERN MTNS BY FRI MORNING.

NO CHANGES TO CURRENT SUITE OF WINTER HIGHLIGHTS...BUT ONE AREA TO
WATCH FOR POSSIBLE INCLUSION IS THE SOUTHERN FOOTHILLS OF THE SAN
JUAN MTNS INTO PAGOSA SPGS WHERE MODELS INDICATING DECENT SNOWFALL
AS THAT SECOND DISTURBANCE CROSSES THE GREAT BASIN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 349 PM MST WED JAN 29 2014

THE FRONTAL AND LOW LEVEL CONVERGENT ZONE WILL BE STRETCHED FROM
EAST TO WEST ACROSS THE FORECAST AREA EARLY FRIDAY...ALONG OR NEAR
THE I-70 CORRIDOR. THIS ZONE WILL ENHANCE AS A SOUTHWEST FLOW
DEVELOPS AHEAD OF AN APPROACHING SHORTWAVE TROUGH. MODELS INDICATE
SOME FRONTOGENETIC FORCING ALONG THIS BOUNDARY DURING THE
DAY...ALONG WITH A STRENGTHENING 700MB LOW OVER WEST-CENTRAL CO.
THEREFORE AN UPTICK IN PRECIPITATION WILL BE EXPECTED BY
MORNING...WHICH WILL CONTINUE INTO THE AFTERNOON AS THE 500MB
TROUGH PASSES OVERHEAD. PRECIPITATION WILL BE ALL SNOW EARLY IN
THE MORNING...THEN WILL MIX WITH...OR SWITCH OVER TO RAIN AROUND
MIDDAY IN THE LOWEST VALLEYS OF EASTERN UT AND FAR SOUTHWEST CO.
BUT THERE IS STILL SOME UNCERTAINTY IN JUST HOW FAR SOUTH THIS
ZONE WILL DROP. THEREFORE THE HIGHER VALLEYS OF SOUTHWEST
CO...SUCH AS THE PAGOSA SPRINGS AND DURANGO AREAS WILL HAVE TO BE
WATCHED FOR POSSIBLE HIGH LIGHTS. SNOWFALL AMOUNTS THERE WILL BE
DEPENDENT UPON WHEN RAIN SWITCHES TO SNOW...AND IF TEMPERATURES
DROP COOL ENOUGH FOR GOOD ACCUMULATIONS.

THIS SHORTWAVE IS THE FIRST IN A SERIES OF IMPULSES ROTATING
ACROSS THE REGION THROUGH MON/MON NIGHT....AND BEYOND. HOWEVER
ONCE THIS ONE PASSES LATE FRI...DRIER AND COOLER AIR WILL MOVE IN.
SOME CLEARING IS EXPECTED FROM THE WEST FRI NIGHT. SNOW WILL
EVENTUALLY DIMINISH OVER THE DIVIDE MOUNTAINS EARLY SAT
MORNING...WITH SOME MOUNTAIN SNOW LINGERING THROUGH SAT.

MODELS INDICATE SPLITTING IN THE FLOW BEGINNING ON SAT...WITH EACH
SUBSEQUENT WAVE TAKING A MORE SOUTHERLY TRACK. THE WESTERN RIDGE
TRIES TO REBUILD ALONG THE WEST COAST EARLY NEXT WEEK...BUT
SHORTWAVE ENERGY ROTATING AROUND THE LARGE SCALE TROUGH OVER
CENTRAL CANADA-HUDSON BAY WILL CONTINUE TO PUSH THE RIDGE
WESTWARD. THIS KEEPS US IN A COOLER AND UNSETTLED PATTERN THROUGH
THE END OF THE PERIOD WITH WAVES HARD TO TIME. HOWEVER...AT THIS
TIME...NONE OF THESE SYSTEMS LOOK TO BE AS STRONG OUR IMMINENT
STORM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1041 PM MST WED JAN 29 2014

SNOW WILL CONTINUE TO SPREAD INTO THE REGION FROM THE NORTH. THE
WEATHER SYSTEM IS COMING IN A BIT SLOWER THAN ORIGINALLY
ANTICIPATED...BUT RADAR IS SHOWING INTERMITTENT RETURNS EAST AND
NORTH OF KRIL. SNOW IS EXPECTED TO PICK UP SUBSTANTIALLY LATE
THURSDAY AFTERNOON WITH WESTERLY WINDS BECOMING DOMINANT WITH THE
PASSAGE OF THE COLD FRONT. ALL AIRPORTS NORTH OF KDRO AND KCEZ
WILL BE AFFECTED OVER THE NEXT 24 HOURS FROM LOW CIGS/VIS DUE TO
SNOW AND/OR RAIN. THURS NIGHT PRECIPITATION WILL BEGIN TO SNEAK
INTO THE SOUTHWESTERN SECTOR OF CO AS WELL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...     WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO NOON MST FRIDAY
     COZ006-011.
     WINTER WEATHER ADVISORY FROM 8 PM THURSDAY TO 6 PM MST FRIDAY
     COZ020.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT COZ017>019.
     WINTER STORM WARNING UNTIL 6 PM MST FRIDAY COZ007-008-014.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT
     COZ009-010-012.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT COZ004-013.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT COZ005.
     WINTER STORM WARNING UNTIL 6 PM MST FRIDAY COZ001-002.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT COZ003.

UT...WINTER WEATHER ADVISORY UNTIL 9 AM MST FRIDAY UTZ025.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY UTZ024.
     WINTER STORM WARNING UNTIL 6 PM MST THURSDAY UTZ023.
     WINTER STORM WARNING UNTIL MIDNIGHT MST FRIDAY NIGHT ABOVE 8000
     FEET FOR UTZ028.

&&

SHORT TERM...JAD
LONG TERM...EH
AVIATION...TGJT
Hazardous weather outlook, Jan 29, 5:12 AM MST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MST WED JAN 29 2014

COZ001>014-017>023-UTZ022>025-027>029-301300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW SHOWERS ARE EXPECTED TO BEGIN OVER NORTHEAST UTAH AND
NORTH CENTRAL COLORADO THIS MORNING FAVORING THE NORTHWEST-FACING
MOUNTAINS. WINDS WILL TRANSITION TO A WESTERLY DIRECTION TODAY AND
ALLOW WIDESPREAD PRECIPITATION TO DEVELOP FROM NORTH TO SOUTH
THIS EVENING. SNOW COULD BE MIXED WITH RAIN IN THE LOWER VALLEYS
VALLEYS THIS EVENING BUT LITTLE TO NO SNOW ACCUMULATION IS
EXPECTED UNTIL THE COLD FRONT PASSES THROUGH ON THURSDAY
AFTERNOON. THIS SYSTEM IS EXPECTED TO PRODUCE HEAVY SNOWFALL OVER
THE MOUNTAINS WITH NUMEROUS WINTER STORM WARNINGS AND ADVISORIES
IN EFFECT. SEE WEATHER.GOV.GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...SIGNIFICANT MOUNTAIN AND HIGH VALLEY
SNOW WILL CONTINUE WITH SNOWFALL ACCUMULATIONS EXCEEDING ONE FOOT
IN MANY MOUNTAIN AREAS BY LATE FRIDAY EVENING.

SNOW SHOWERS WILL CONTINUE OFF AND ON THROUGH EARLY NEXT
WEEK...ESPECIALLY OVER THE HIGHER MOUNTAINS IN WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 29, 6:06 PM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             3 N KEBLER PASS         38.89N 107.10W
01/29/2014  M2.0 INCH        GUNNISON           CO   SKI AREA

            SNOWFALL BETWEEN 130 PM AND 430 PM

&&

EVENT NUMBER GJT1400121

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 30, 12:00 AM MST to January 31, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Although were generally less than 5 inches, wind gusts of 30 to 50 mph produced extensive blowing and drifting snow especially on the 30th.

Winter Weather, Tavaputs Plateau

When
January 30, 11:00 AM MST to January 31, 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 6 inches were measured across the area.

Winter Weather, La Sal & Abajo Mountains

When
January 30, 4:00 PM MST to January 31, 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts of 20 to 45 mph produced extensive blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499037, 499038, 499039.